Severe bullous hypersensitivity reactions after exposure to carbamazepine in a Han-Chinese child with a positive HLA B 1502 and negative in vitro toxicity assays: Evidence for different pathophysiological mechanisms

Abdelbaset A. Elzagallaai, Facundo Garcia-Bournissen, Yaron Finkelstein, John R. Bend, Michael J. Rieder, Gideon Koren

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Background Drug hypersensitivity syndrome (DHS) can present in several clinical forms ranging from simple maculopapular skin rash to severe bullous reactions and multi-system dysfunction. Genetic analysis of DHS patients has revealed a striking association between carbamazepine (CBZ)-induced severe bullous reactions, such as Steven-Johnson Syndrome, and toxic epidermal necrolysis in individuals from Southeast Asia who carry a specific HLA allele (HLA-B 1502). This ethnic-specific relationship with a disease phenotype has raised the question of the commonality of the pathogenesis mechanisms of these diseases. The aim of this study was to investigate the genetic and metabolic bases of DHS development to help predict patient susceptibility. Method A case of carbamazepine-induced Steven-Johnson Syndrome reaction in a HLA-B 1502 positive child of Han Chinese origin, a carbamazepine-induced DHS case in a Caucasian patient and 3 healthy controls were investigated. We performed two types of in vitro toxicity assay, the lymphocyte toxicity assay (LTA) and the novel in vitro platelet toxicity assay (iPTA) on cells taken from the Chinese child 3 and 9 months after recovery from the reaction and from two healthy volunteers. We also tested the Caucasian patient, who developed CBZ-induced DHS, 3 months after the reaction. Results Both LTA and iPTA tests were negative 3 and 9 months after the reaction on samples from the Chinese child whereas the tests were positive in the Caucasian patient. Conclusion These results strongly suggest more than one mechanistic pathway for different CBZ-induced hypersensitivity reactions in patients with different ethnic backgrounds.

Original languageEnglish
Pages (from-to)e1-e9
JournalJournal of Population Therapeutics and Clinical Pharmacology
Volume18
Issue number1
StatePublished - 2011
Externally publishedYes

Keywords

  • Adverse drug reactions
  • Drug hypersensitivity syndrome
  • Drug-induced stevens-johnson syndrome
  • In vitro diagnosis
  • In vitro toxicity assay

Fingerprint

Dive into the research topics of 'Severe bullous hypersensitivity reactions after exposure to carbamazepine in a Han-Chinese child with a positive HLA B 1502 and negative in vitro toxicity assays: Evidence for different pathophysiological mechanisms'. Together they form a unique fingerprint.

Cite this